Format

Send to

Choose Destination
Eur Rev Med Pharmacol Sci. 2012 Oct;16 Suppl 4:70-3.

Supersensitivity psychosis in a case with clozapine tolerance.

Author information

1
Ekrem Tok Mental Health Hospital, Adana, Turkey.

Abstract

Despite its serious side effects, clozapine is still the golden standard in treatment of schizophrenia due to its effectiveness and lack of extrapyramidal side effects. Some studies have mentioned withdrawal symptoms, including withdrawal psychosis after stopping clozapine, and have tried to explain this severe symptom through dopamine receptor supersensitivity. This phenomenon, called supersensitivity psychosis, can be explained by the development of tolerance towards the effect of the medication. In literature, there are several cases of supersensitivity psychosis while using other neuroleptics. However, to our knowledge, there are no published cases reporting an association between clozapine and supersensitivity psychosis. The current patient, who has been diagnosed as resistant schizophrenia, responded well to the clozapine in the beginning of treatment. Due to an effective dose of clozapine, he had psychotic exacerbation with significant positive symptoms. We discuss the probable reasons causing this situation and the relationship between tolerance to the treatment effect and the dopamine supersensitivity.<br />.

PMID:
23090814
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center